Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 31, NWS Blacksburg, VA

April 5, 20115 counties in Virginia; Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 5, 2011, 2:58 AM EDT for 5 counties in Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 62 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2011, 2:58 AM EDT (06:58 UTC)
Expired
Apr 5, 2011, 4:00 AM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Caswell County, NC, Rockingham County, NC, Charlotte County, VA, City of Danville, VA, Halifax County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Raleigh/Durham radar (KRAX), 125 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 3:00 AM EDTTSTM WND DMGHalifax, VATREES DOWN COUNTYWIDE.
Apr 5, 3:14 AM EDTTSTM WND DMG1 W Yanceyville, NCSEVERAL TREES DOWN ON BADGETT SISTERS PARKWAY.
Apr 5, 3:14 AM EDTTSTM WND DMG3 Sw Yanceyville, NCTREE DOWN ON BOY SCOUT CAMP ROAD
Apr 5, 3:15 AM EDTTSTM WND DMG4 N Jericho, NCROOF BLOWN OFF A HOUSE ON MARSHALL GRAVES ROAD. TIME ESTIMATED FROM RADAR.
Apr 5, 3:15 AM EDTTSTM WND DMG5 W Camp Springs, NC20 INCH DIAMETER GUM TREE DAMAGED.
Apr 5, 3:18 AM EDTTSTM WND DMG4 S Yanceyville, NCTREE DOWN ON OAK VIEW LOOP ROAD.
Apr 5, 3:20 AM EDTTSTM WND DMG5 Nne Camp Springs, NCNUMEROUS LARGE TREES DOWN.
Apr 5, 3:20 AM EDTTSTM WND GST 721 Se Yanceyville, NCMEASURED WIND GUST AT THE RAWS SITE AT CASWELL GAMELANDS.
Apr 5, 3:30 AM EDTTSTM WND DMG4 E Charlotte Court Hou, VATREE DOWN ON GEORGE WASHINGTON HWY
Apr 5, 3:47 AM EDTTSTM WND DMG5 E Clover, VATREE DOWN ON TOBACCO HILL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:18 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2731 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS51 KRNK 050658
SVRRNK
NCC033-157-VAC037-083-089-143-590-050815-
/O.NEW.KRNK.SV.W.0031.110405T0658Z-110405T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 AM EDT TUE APR 5 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 415 AM EDT.

* AT 257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MAYFIELD TO 22 MILES SOUTH OF
  CAMP SPRINGS...OR ALONG A LINE EXTENDING FROM MAYFIELD TO 10 MILES
  SOUTHWEST OF BURLINGTON...AND MOVING EAST AT 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3689 7848 3670 7864 3663 7855 3669 7867
      3654 7873 3654 7913 3624 7916 3625 7990
      3659 7994 3685 7875 3713 7880 3716 7862
      3714 7852 3708 7844
TIME...MOT...LOC 0658Z 252DEG 70KT 3652 7959 3600 7956

$$

KM
5 follow-up statements
664 
WWUS51 KRNK 050719
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 AM EDT TUE APR 5 2011

VAC089-050729-
/O.CAN.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
HENRY VA-
319 AM EDT TUE APR 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3689 7848 3670 7864 3663 7855 3669 7867
      3654 7873 3654 7913 3624 7916 3626 7960
      3668 7953 3685 7875 3713 7880 3716 7862
      3714 7852 3708 7844
TIME...MOT...LOC 0719Z 252DEG 70KT 3664 7910 3612 7908

$$

NCC033-157-VAC037-083-143-590-050815-
/O.CON.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
CASWELL NC-ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
HALIFAX VA-CHARLOTTE VA-
319 AM EDT TUE APR 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR THE CITY OF DANVILLE... CHARLOTTE...HALIFAX...SOUTHERN
PITTSYLVANIA...EASTERN ROCKINGHAM AND CASWELL COUNTIES...

AT 315 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ELMO TO 11 MILES SOUTH OF
PROSPECT HILL...OR ALONG A LINE EXTENDING FROM 9 MILES WEST OF
TURBEVILLE TO HILLSBOROUGH...MOVING EAST AT 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3689 7848 3670 7864 3663 7855 3669 7867
      3654 7873 3654 7913 3624 7916 3626 7960
      3668 7953 3685 7875 3713 7880 3716 7862
      3714 7852 3708 7844
TIME...MOT...LOC 0719Z 252DEG 70KT 3664 7910 3612 7908

$$
872 
WWUS51 KRNK 050731
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 AM EDT TUE APR 5 2011

NCC157-VAC590-050742-
/O.CAN.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
ROCKINGHAM NC-CITY OF DANVILLE VA-
331 AM EDT TUE APR 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF DANVILLE...
EASTERN ROCKINGHAM COUNTY IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3708 7844 3714 7852 3716 7862 3713 7880
      3685 7875 3673 7928 3649 7915 3625 7916
      3654 7913 3655 7873 3670 7867 3665 7857
      3670 7864 3671 7864 3690 7848
TIME...MOT...LOC 0732Z 245DEG 62KT 3670 7902 3641 7894

$$

NCC033-VAC037-083-143-050815-
/O.CON.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
CASWELL NC-PITTSYLVANIA VA-HALIFAX VA-CHARLOTTE VA-
331 AM EDT TUE APR 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR CHARLOTTE...HALIFAX...EASTERN PITTSYLVANIA AND NORTHEASTERN
CASWELL COUNTIES...

AT 329 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ELMO TO 12 MILES SOUTHEAST
OF SEMORA...OR ALONG A LINE EXTENDING FROM TURBEVILLE TO ROXBORO...
MOVING NORTHEAST AT 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3708 7844 3714 7852 3716 7862 3713 7880
      3685 7875 3673 7928 3649 7915 3625 7916
      3654 7913 3655 7873 3670 7867 3665 7857
      3670 7864 3671 7864 3690 7848
TIME...MOT...LOC 0732Z 245DEG 62KT 3670 7902 3641 7894

$$
700 
WWUS51 KRNK 050740
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EDT TUE APR 5 2011

NCC033-050750-
/O.CAN.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
CASWELL NC-
340 AM EDT TUE APR 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASWELL COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3689 7848 3671 7864 3668 7863 3670 7867
      3667 7870 3655 7873 3654 7915 3673 7928
      3685 7875 3713 7880 3716 7862 3714 7852
      3709 7848 3708 7844
TIME...MOT...LOC 0740Z 245DEG 62KT 3675 7886 3646 7878

$$

VAC037-083-143-050815-
/O.CON.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
PITTSYLVANIA VA-HALIFAX VA-CHARLOTTE VA-
340 AM EDT TUE APR 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR CHARLOTTE...HALIFAX AND EASTERN PITTSYLVANIA COUNTIES...

AT 338 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SOUTH BOSTON TO 7 MILES
SOUTH OF VIRGILINA...MOVING NORTHEAST AT 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3689 7848 3671 7864 3668 7863 3670 7867
      3667 7870 3655 7873 3654 7915 3673 7928
      3685 7875 3713 7880 3716 7862 3714 7852
      3709 7848 3708 7844
TIME...MOT...LOC 0740Z 245DEG 62KT 3675 7886 3646 7878

$$
233 
WWUS51 KRNK 050749
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 AM EDT TUE APR 5 2011

VAC143-050759-
/O.CAN.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
PITTSYLVANIA VA-
349 AM EDT TUE APR 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PITTSYLVANIA COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3689 7848 3671 7864 3668 7863 3670 7867
      3667 7870 3655 7873 3655 7884 3681 7888
      3685 7875 3713 7880 3716 7862 3714 7852
      3709 7848 3708 7844
TIME...MOT...LOC 0749Z 234DEG 76KT 3706 7855 3673 7856

$$

VAC037-083-050815-
/O.CON.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
HALIFAX VA-CHARLOTTE VA-
349 AM EDT TUE APR 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR CHARLOTTE AND EASTERN HALIFAX COUNTIES...

AT 347 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CHARLOTTE COURT HOUSE TO
STAUNTON RIVER STATE PARK...OR ALONG A LINE EXTENDING FROM CHARLOTTE
COURT HOUSE TO REDOAK...MOVING NORTHEAST AT 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3689 7848 3671 7864 3668 7863 3670 7867
      3667 7870 3655 7873 3655 7884 3681 7888
      3685 7875 3713 7880 3716 7862 3714 7852
      3709 7848 3708 7844
TIME...MOT...LOC 0749Z 234DEG 76KT 3706 7855 3673 7856

$$
329 
WWUS51 KRNK 050800
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 AM EDT TUE APR 5 2011

VAC037-083-050810-
/O.CAN.KRNK.SV.W.0031.000000T0000Z-110405T0815Z/
HALIFAX VA-CHARLOTTE VA-
400 AM EDT TUE APR 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR CHARLOTTE AND EASTERN HALIFAX
COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

LAT...LON 3689 7848 3671 7864 3668 7863 3670 7867
      3667 7870 3655 7873 3655 7884 3681 7888
      3685 7875 3713 7880 3716 7862 3714 7852
      3709 7848 3708 7844
TIME...MOT...LOC 0800Z 234DEG 76KT 3719 7830 3686 7832

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:47 AM EDT, 11 minutes earlier.

Area forecast discussion, Apr 5, 2:47 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 AM EDT TUE APR 5 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION TONIGHT AND MOVE
OFFSHORE TUESDAY. HIGH PRESSURE WILL BUILD ACROSS THE SOUTHEAST
UNITED STATES FOR WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST UPDATE TO REMOVE SEVERE WATCH AND ADD TORNADO
WATCH...FOCUSING ON UPDATES TO TIMING OF POPS AND THUNDER MOVING
EAST OF CWA BY 09Z. ALSO TWEAKED NEAR TERM TEMP AND DEW PT GRIDS
BASED ON LATEST OBSERVATIONS. MAIN UPDATE TO FORECAST WILL LIKELY
NOT COME OUT UNTIL 4:30 OR 5AM...AND WILL ONLY INCLUDE UPDATES TO
TODAY AND TONIGHT PERIODS GIVEN VERY BUSY OVERNIGHT SHIFT. WILL
NEED TO ASSESS THE NEED FOR A WIND ADVISORY BEYOND 6 AM.

PREV DISCUSSION FROM EVENING SHIFT BELOW...

COLD FRONT THIS EVENING STRETCHED FROM WRN PA TO ERN KY INTO AL.
CONVECTION WEAKENED CONSIDERABLY COMING INTO A MORE STABLE AIRMASS
WITH DRIER BOUNDARY LAYER. STILL SOME CONVECTIVE ELEMENTS ACROSS
THE SRN CWA THIS EVENING WITH MAIN QLCS CROSSING THE SMOKYS SOUTH
INTO WRN GA. WILL HAVE TO WATCH FOR ANY SURGE NWD OVERNIGHT FROM
THIS LINE BUT TYPICALLY THE MTNS DISRUPT THESE STRONG LINES. THE
LATEST RUC SHOWS AN NOSE OF 500 CAPES TRYING TO SURGE INTO THE NW
NC ZONES AFTER MIDNIGHT.

OTHERWISE...MAIN EMPHASIS WILL STILL BE THE GRADIENT WINDS. WINDS
WILL NOT BE GUSTY ALL THE TIME TONIGHT BUT WILL BE MAINLY IN
SHOWERS...AND RIGHT AFTER FRONTAL PASSAGE. LATEST MODELS
SUGGESTING A GOOD BURST OF PRESSURE RISES POST FRONT AROUND
06-12Z. WILL MAINTAIN THE WIND ADVISORY TIL 6AM...ALTHOUGH SOME
AREAS SUCH AS SE WV INTO FAR SW VA MAY NEED TO BE CANCELLED
EARLIER. THE WINDS COULD STAY UP LONGER IN THE NC MTNS PER
SOUNDINGS SHOWING MOMENTUM TRANSFER OF 40+ KNOTS TIL 15Z.

AS FOR THE PRECIP...LOOKING AT SHOWERS MAKING IT ACROSS THE CWA BY
MIDNIGHT...WITH BACK EDGE STILL OVER CENTRAL KY. THE BACK EDGE MAY
NOT BE OUT OF THE CWA UNTIL AFTER 12Z IF THE 00Z NAM IS CORRECT.
COLDER AIR SHOULD BE LAGGING ENOUGH THAT SNOW THREAT IS SMALL IN
THE SE WV MTNS.

MODELS STILL SHOWING GOOD COLD AIR ADVECTION DURING THE DAY.
TEMPERATURES WILL BE NEARLY STEADY OR CLIMB ONLY A FEW DEGREES ON
TUESDAY WITH 850 MB TEMPERATURES DROPPING BACK TO ABOUT -4C. WINDS
WILL ALSO BE GUSTY OUT OF THE NORTHWEST DUE TO THE PRESSURE RISES
AND COLD ADVECTION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
AXIS OF ELONGATED UPPER TROF PUSHES THROUGH THE FORECAST AREA
TUESDAY NIGHT...ALLOWING SFC HIGH PRESSURE TO BUILD INTO THE
SOUTHEAST U.S. BY DAWN WEDNESDAY. EARLY TUESDAY EVENING...THERE MAY
BE ENOUGH LOW LEVEL MOISTURE LINGERING FOR UPSLOPE SNOW SHOWERS IN
THE HIGHER ELEVATIONS OF GREENBRIER/BATH COUNTIES. THE GFS APPEARS
OVERDONE WITH THE COVERAGE OF PRECIP AT 00Z(8 PM EDT).

AS DRIER AIR QUICKLY PUSHES IN THE REGION AND WINDS SLACKEN IN THE
VALLEYS...TEMPS SHOULD FALL TO AROUND OR BELOW FREEZING. SINCE THE
GROWING SEASON HAS NOT STARTED IN MOST LOCATIONS...WILL HOLD OFF ON
ANY FROST/FREEZE HEADLINES AND MENTION THE FREEZING TEMPS IN THE
HWO.

WE REMAIN UNDER A PROGRESSIVE PATTERN THROUGH THE REMAINDER OF THE
SHORT TERM PERIOD...WITH WEAK UPPER RIDING BUILDING WEDNESDAY BEFORE
MORE SIGNIFICANT HEIGHT RISES ARRIVE THURSDAY. AS FOR TEMPS...
LEANED TOWARD THE SLIGHTLY COOLER NAM MOS VALUES FOR HIGHS WEDNESDAY
CONSIDERING THE COOL START TO THE DAY AND LIMITED MIXING.

FOR THURSDAY...KEPT THE FORECAST DRY WITH THE GFS THE OUTLIER IN
PRODUCING PRECIP IN THE GREENBRIER VALLEY THURSDAY AFTERNOON. WITH
VERY WEAK FORCING AND LIMITED MOISTURE PREFERRED THE DRY
NAM/ECMWF/SREF
SOLUTIONS. SURGING 1000-850MB THICKNESSES SHOULD ALLOW HIGH TEMPS
THURSDAY TO SOAR TO THE LOW TO MID 70S EAST OF THE BLUE RIDGE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LONG TERM MODELS ARE IN GOOD AGREEMENT THAT THE UPPER LEVEL RIDGE
OVER THE AREA THURSDAY FLATTENS FRIDAY AND SATURDAY...BEFORE
RE-BUILDING IN ADVANCE OF A DEEP UPPER LEVEL TROF IN THE CENTRAL
U.S. FOR SUNDAY AND MONDAY. INCREASED COVERAGE OF POPS SATURDAY AS
IMPULSES MOVE THROUGH THE AREA ON NORTHERN PERIPHERY OF UPPER RIDGE
AND WITH GFS ENSEMBLES SHOWING A LARGE NUMBER OF MEMBERS PRODUCING
PRECIP. KEPT POPS IN THE CHC OR SLIGHT CHC CATEGORY WITH LIMITED
MOISTURE TAP.

FOR MONDAY...THE GFS CONTINUES TO BE FASTER THAN THE ECMWF WITH THE
ARRIVAL OF A SFC FRONT...BUT THE TREND OF THE ECMWF HAS BEEN FASTER
WITH THE ARRIVAL OF PRECIP. THEREFORE...INCREASED COVERAGE AND
VALUES OF POPS MONDAY MAINLY IN THE MTNS.

TEMPS THROUGH THE PERIOD WILL ABOVE NORMAL.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
GUSTY WINDS ASSOCIATED WITH SOME INDIVIDUAL STORMS MOVING THROUGH
ACROSS BLUR RIDGE AT 05Z...BUT NOT WITH ENTIRE LINE ACCORDING TO
OBSERVATIONS. STRONGER GRADIENT WINDS SHIFTING FROM WEST BEHIND
FRONT STILL EXPECTED TOWARDS 09-12Z TIME FRAME. MAY STILL SEE SOME
GUSTS INTO 20S BEHIND THIS LINE EAST OF BLUE RIDGE WITH DRIER AIR
ALOFT. OTHERWISE 06-09Z TIME FRAME WILL SEE GENERALLY MVFR
CONDITIONS BRIEFLY AS STORMS MOVE THROUGH...WITH SOME CIGS
REMAINING MVFR IN MODERATE SHOWERS FOR A FEW HOURS BEHIND LINE OF
STORMS. WEST WINDS INCREASE DURING THE DAYLIGHT HOURS WITH
MIXING. SOME GUSTS INTO THE 30 KT RANGE. CIGS SHOULD IMPROVE TO
VFR BY 18Z ALL LOCATIONS. SOME LIGHT SNOW SHWRS FOR A FEW HOURS
DURING MORNING DAYLIGHT HOURS AT BLF AND LWB...BUT SHOULD NOT
IMPACT RUNWAYS AND VSBYS EXPECTED TO REMAIN VFR.

A RETURN TO VFR CONDITIONS IS EXPECTED FOR TUESDAY NIGHT THROUGH
THURSDAY AS THE AREA REMAINS UNDER A LARGE UPPER RIDGE OF HIGH
PRESSURE. THERE IS THE POTENTIAL FOR SCATTERED THUNDERSTORMS
FRIDAY AS A WEAK FRONT CROSSES THE AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR VAZ007-
     009>020-022>024-032>035-043>047-058-059.
NC...WIND ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR NCZ001>006-
     018>020.
WV...WIND ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR WVZ042>045.

&&

SYNOPSIS...AMS/WP
NEAR TERM...SK/WP
SHORT TERM...PH
LONG TERM...PH
AVIATION...AMS/SK/WP
Hazardous weather outlook, Apr 4, 10:25 PM EDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 PM EDT MON APR 4 2011

VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045-060230-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
1025 PM EDT MON APR 4 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG WIND GUSTS POSSIBLE AGAIN TUESDAY. AREAS OF FROST
CAN BE EXPECTED WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ015-016-032-043-044-058-060230-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA-HALIFAX-
1025 PM EDT MON APR 4 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A FEW SHOWERS AND THUNDERSTORMS OVERNIGHT COULD PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG WIND GUSTS POSSIBLE AGAIN TUESDAY...ESPECIALLY IN THE
FOOTHILLS AND MOUNTAINS.  AREAS OF FROST CAN BE EXPECTED
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 5, 1:49 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 AM EDT TUE APR 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     DOBSON                  36.39N 80.72W
04/05/2011                   SURRY              NC   PUBLIC

            LARGE PINE TREE DOWN ACROSS DRIVEWAY. SOME LAWN FURNITURE
            BLOWN AROUND AS WELL.

&&

SK
Local storm report, Apr 5, 2:02 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 AM EDT TUE APR 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             12 NE STUART            36.76N 80.13W
04/05/2011  E1.00 INCH       PATRICK            VA   TRAINED SPOTTER

&&

SK
Local storm report, Apr 5, 2:13 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 AM EDT TUE APR 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     OAK LEVEL               36.82N 79.92W
04/05/2011                   HENRY              VA   TRAINED SPOTTER

            LARGE TREE DOWN

&&

SK
Local storm report, Apr 5, 2:18 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 AM EDT TUE APR 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     FIELDALE                36.70N 79.95W
04/05/2011  E0 MPH           HENRY              VA   TRAINED SPOTTER

            TREES DOWN ON HOUSE. PEOPLE TRAPPED INSIDE.

&&

SK
Local storm report, Apr 5, 2:19 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 AM EDT TUE APR 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     TSTM WND GST     2 E VINTON              37.27N 79.85W
04/05/2011  M0 MPH           ROANOKE            VA   AMATEUR RADIO

            74 MPH WINDS MEASURED BY WIND EQUIPMENT. ALSO COUPLE OF
            TREES DOWN

&&

SK
Local storm report, Apr 5, 2:53 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 AM EDT TUE APR 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     ARARAT                  36.40N 80.57W
04/05/2011                   SURRY              NC   PUBLIC

            8 TO 10 TREES DOWN IN YARD. STORAGE SHED MOVED OFF ITS
            FOUNDATION.

&&

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 11:46 PM EDTSpecial Weather StatementRNKBland, Grayson, Smyth, Tazewell, Wythe44 min
Apr 5, 12:02 AM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, City of Galax58 min
Apr 5, 12:32 AM EDTSevere Thunderstorm WarningRNKBland, Craig, Floyd, Giles, Montgomery, Pulaski and 3 more58 min
Apr 5, 12:45 AM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Grayson, Patrick, City of Galax75 min
Apr 5, 1:33 AM EDTSevere Thunderstorm WarningRNKAlleghany, Bedford, Botetourt, Craig, Floyd, Franklin and 7 more57 min
Apr 5, 1:46 AM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville59 min
Apr 5, 1:58 AM EDTTornado WarningRNKFranklin, Henry, City of Martinsville17 min
Apr 5, 2:06 AM EDTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania, City of Danville, City of Martinsville54 min
Apr 5, 2:26 AM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 4 more57 min
Apr 5, 2:36 AM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania54 min
Apr 5, 5:49 PM EDTSpecial Weather StatementRNKGiles, Montgomery, City of Radford56 min
Apr 5, 3:12 AM EDTTornado WarningRNKCaswell14 min
Apr 5, 4:38 AM EDTFrost AdvisoryRNKCaswell, Rockingham, Stokes, Surry, Wilkes, Yadkin28 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.